South Dakota, 2021

Hail and Damaging Winds in South Dakota, August 7, 2021

August 7, 2021 · NWS ABR · 8 events in 2 counties and zones

Slow moving thunderstorms formed in the James Valley and across north central South Dakota. The storms just north of Aberdeen brought multiple reports of large hail and severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Slow moving thunderstorms formed in the James Valley and across north central South Dakota. The storms just north of Aberdeen brought multiple reports of large hail and severe winds. The strongest storm moved along a boundary to the east of Aberdeen between the evening and early overnight hours, before storms became more scattered and sub-severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 7, 5:21 PM CST, 40 minutes earlier.

Area forecast discussion, Aug 7, 5:21 PM CST, 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
621 PM CDT Sat Aug 7 2021

.UPDATE...
Issued at 617 PM CDT Sat Aug 7 2021

Made some adjustments to pops this evening based on latest radar
trends. Cleared out pops across most of northeast SD for the next
few hours but increased them across north central where an MCV
continues to spin.

&&

.SHORT TERM...(This Evening through Sunday Night)
Issued at 232 PM CDT Sat Aug 7 2021

Forecast challenges revolve around convection chances and severity
potential through late tonight, along with temperatures on Sunday.

Currently, under a mostly sunny (but smoky) sky, temperatures are
warming through the 80s on light and variable winds. A surface low
is analyzed right smack dab in the middle of the CWA with a clearly
discernible and nearly stationary warm front (per surface obs and
low level thermal advection) extending eastward off of it into MN.
One upper circulation of interest is depicted in satellite and radar
spinning over Corson county, generating an almost hurricane-like
appearance in the rain pattern there in Corson county. Plenty of
deep layer shear and instability to support supercellular convection
this afternoon/evening, once the boundary layer fully mixes out. All
the ingredients are in place (boundary/surface low, high
instability, marginal capping inversion aloft, and mid/upper level
synoptic scale lift) for some isolated to scattered convection.

The only real question remains what kind of severe weather can
supercells produce, if they form in the surface low and/or north
of/along the surface warm front by early this evening? Hi-Res rapid
refresh family of guidance still supports a small window of weak
tornado potential early this evening along/north of said warm-front.
Low level SRH may actually nose up to around 100-150m2/s2 across
portions of Codington/Hamlin/Deuel and Grant counties. Otherwise,
CAMS appear to be settling down on two distinct clusters/areas of
convective potential this afternoon through tonight. The first area
of storm potential coverage is associated with a couple of
shortwaves down over south central Nebraska and northeastern CO.
These two areas of low pressure are forecast to work northeast
toward the Great Lakes region over the next 12 to 24 hours, and
would likely be the lift aloft that aides thunderstorm development
across the far eastern CWA (on/near the surface warm front) by early
this evening. The upper circulation working through Corson county is
responsible for the other area of storm potential coverage across
portions of north central and northeast South Dakota from late this
afternoon through late tonight. Again, there is the potential for a
few storms to become severe. And, large hail, damaging winds and
heavy rainfall along and east of a line from Mobridge to Miller are
all the primary threats with any strong to severe storms there.

Once all the forcing/lift for convection departs the CWA later
tonight/early Sunday morning, the forecast reverts back to an
entirely dry one for the rest of the short term forecast period. The
warm airmass in place will still be around on Sunday, along with
smoke aloft, which could put a bit of a damper on Sunday's high
temperature forecast, currently boasting of highs in the 90s from
the James River valley over to the west river counties in this CWA.

.LONG TERM...(Monday through Saturday)
Issued at 232 PM CDT Sat Aug 7 2021

Potent shortwave trough will be moving east along the international
border Monday and Monday night. At the surface, a cold front will be
moving east across the area during the day Monday. Ahead of the
front, low-level moisture will be present with mid to upper 60s
dewpoints. Models continue to indicate potential for showers and
thunderstorms, some of which could be strong to severe. Day 3
outlook shows "marginal risk" across the eastern CWA. From Tuesday
and beyond, precip chances look rather slim. The rest of the week
will be highlighted with a couple frontal passages, but with little
moisture to work with.

As for temperatures, things look to stay rather toasty at least
early on in the period, with highs in the 80s and 90s. After
Thursday's frontal passage, it does appear we'll cool down a bit
across the eastern CWA, perhaps into the upper 70s to around 80 for
highs on Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 617 PM CDT Sat Aug 7 2021

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are expected this evening except in heavier showers
where vsby may fall. MVFR cigs are possible near KATY Sunday
morning, as well. Thunderstorm placement is not clear this
evening. Activity near KMBG has remained lightning-free, but there
are a few cells trying to start on an outflow boundary near KABR.
Opted to not put VCTS in the grids at this time due to the
uncertainty.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...Dorn
LONG TERM...TMT
AVIATION...Wise
Hazardous weather outlook, Aug 7, 2:59 AM CST, 15 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
359 AM CDT Sat Aug 7 2021

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080900-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
359 AM CDT Sat Aug 7 2021 /259 AM MDT Sat Aug 7 2021/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms are possible this evening. Some of these
may be strong to severe mainly across eastern South Dakota and west
central Minnesota. Main threats will be large hail, damaging winds,
and heavy rain. However, an isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The next chance for thunderstorms looks to be Monday night into
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

The radar

The Aberdeen radar (KABR), 54 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Brown

When
August 7, 6:01 PM CST
Where
Brown County, 5.29 mi W of Winship
Measured
1 in hail
Reported by
Public
Coordinates
45.920, -98.630

Hail, Brown

When
August 7, 6:03 PM CST
Where
Brown County, 5.29 mi W of Winship
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.920, -98.630

Hail, Brown

When
August 7, 6:16 PM CST
Where
Brown County, 3.66 mi NW of Frederick
Measured
1 in hail
Reported by
Public
Coordinates
45.870, -98.570

Hail, Brown

When
August 7, 6:20 PM CST
Where
Brown County, 6.76 mi W of Westport
Measured
1 in hail
Reported by
Public
Coordinates
45.650, -98.640

Thunderstorm Wind, Brown

When
August 7, 7:12 PM CST
Where
Brown County, 1.38 mi N of Barnard
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.750, -98.500

Seventy mph winds combined with pea to dime sized hail to cause extensive crop damage. A couple of trees were downed as well.

Thunderstorm Wind, Brown

When
August 7, 10:00 PM CST
Where
Brown County, (Abr)aberdeen Rgnl A
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
45.450, -98.420

Hail, Spink

When
August 7, 10:26 PM CST
Where
Spink County, 4.15 mi N of Conde
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
45.210, -98.100

Hail, Spink

When
August 7, 10:34 PM CST
Where
Spink County, 2.84 mi NE of Conde
Measured
1 in hail
Reported by
Public
Coordinates
45.180, -98.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971868, 971869, 971870, 971871, 971872, 971873, 971874, 971875.